Indiana, 2002

Damaging Wind in Indiana, August 23, 2002

August 23, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 23, 12:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 23, 12:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT FRI AUG 23 2002

MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES AND TIMING
FROM SUNDAY ONWARD.

12Z MODEL RUNS IN BETTER AGREEMENT TODAY...AT LEAST IN THE SHORT
TERM. EXPECT SCATTERED CONVECTION TO CONTINUE ALONG AND AHEAD OF
APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. NE-SW ORIENTED
FRONT WILL BE LINGERING OVER THE SE SECTIONS AT 12Z SAT MRNG SO WILL
KEEP A LOW CHC POP THERE EARLY. WEAK HIGH PRESSURE IN THE WAKE OF
THE FRONT SHOULD KEEP THE AREA DRY SAT NGT...BUT FOR SUNDAY THE ETA
AND AVN SOLUTIONS ARE TOTALLY OPPOSITE. THE ETA KEEP US IN A BROAD
NW FLOW WITH LITTLE 1000-500MB RH...WHEREAS THE AVN DEVELOPS AN
UPPER LOW DIRECTLY OVER OUR CWA WITH DECENT LAYER RH. BOTH MODELS
SHOW COLDER H5 AIR MOVING SE INTO THE AREA...BUT NOT THAT
IMPRESSIVE...BUT NEITHER SHOW THE NECESSARY JET DYNAMICS TO CARVE
OUT AN UPPER TROF LIKE THE AVN IS SHOWING. WITH THIS UNCERTAINITY
AND THE FACT THAT WE ALREADY HAVE POPS SUNDAY AND SUNDAY
NIGHT...WILL KEEP A CHC POPS...BUT WILL LOWER TO 20. STARTING
MONDAY...MODELS TAKE THE UPPER CLOSED LOW TO OUR SOUTHEAST...KEEP IT
NEARLY STATIONARY...AND THEN BEGIN TO LIFT IT SLOWLY NORTH
NORTH-EAST. PROXIMITY OF LOW AND INCREASING LAYER RH PER AVN WOULD
INDICATE THE POSSIBILITY OF SCATTERED PRECIP OVER THE EASTERN
SECTIONS ON TUESDAY...HOWEVER STRONGER H5 WINDS ON THE EAST
SIDE OF THE LOW WOULD INDICATE A MORE EASTWARD MOVEMENT...THUS WILL
KEEP IT DRY FROM TUESDAY THROUGH THURSDAY. ON FRIDAY THE MRF BRINGS
A SHORT WAVE ACROSS THE NORTHERN HALF OF THE CWA WITH DECENT LAYER
RH...SO WILL PUT A CHC POP THERE.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Aug 23, 1:14 PM CST, 1 hour 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT FRI AUG 23 2002

...GUSTY WINDS AND HEAVY RAIN EXPECTED WITH THUNDERSTORMS...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS THE QUAD STATE REGION THIS AFTERNOON.  BY 330 PM...THE
SHOWERS AND STORMS WILL REACH LINE FROM PETERSBURG INDIANA...TO
EVANSVILLE...TO MARION KENTUCKY...TO PADUCAH...TO CHARLESTON
MISSOURI...TO NAYLOR.  OUT AHEAD OF THIS LINE...ISOLATED
THUNDERSTORMS WILL CONTINUE TO DEVELOP.  WINDS GUSTING TO 40 MPH AND
HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED WITH
THUNDERSTORMS...WITH ISOLATED HIGHER AMOUNTS.  HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS...ESPECIALLY IN URBAN AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
August 23, 2:15 PM CST
Where
Vanderburgh County, Darmstadt
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
38.100, -87.583

Several trees and large sections of trees were blown down. Power was knocked out in the area for about 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311726.